Kansas, 2014

Winter Weather in Kansas, December 23, 2014

December 23, 2014 · NWS GLD · 1 event in 1 county or zone

During the overnight hours and through the afternoon wind gusts of 35 MPH to around 55 MPH combined with snow reduced visibilities to near zero at times over Cheyenne and Sherman counties. Many vehicle accidents were reported across Northwest Kansas due to the slick roadways.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the overnight hours and through the afternoon wind gusts of 35 MPH to around 55 MPH combined with snow reduced visibilities to near zero at times over Cheyenne and Sherman counties. Many vehicle accidents were reported across Northwest Kansas due to the slick roadways. As a result I-70 was closed from the state line to Hays for part of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 22, 11:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Dec 22, 11:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1028 PM MST MON DEC 22 2014

.UPDATE...
ISSUED AT 1001 PM MST MON DEC 22 2014

UPDATE TO SPEED UP ARRIVAL OF SNOWFALL FROM THE NORTHEAST. LIGHT
SNOW HAS ALREADY SPREAD INTO SW NEBRASKA COUNTIES IN LINE WITH
LATEST SHORT RANGE GUIDANCE. COULD SEE LIGHT SNOW AS FAR SOUTH AS
I-70 CORRIDOR BY 12Z...SO I SPED UP POPS ACCORDINGLY. WILL NEED TO
MONITOR AS BETTER FORCING STILL LOOKS TO BE AFTER 12Z...THOUGH
TRENDS ARE A LITTLE FASTER AND FURTHER SOUTH FOR TUESDAYS SNOWFALL
AS WELL. NO CURRENT CHANGES TO HAZARDS.

&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY AFTERNOON)
ISSUED AT 230 PM MST MON DEC 22 2014

LATEST UPPER AIR ANALYSIS AND SATELLITE IMAGERY INDICATED A CLOSED
UPPER LEVEL LOW OVER THE NORTHERN PLAINS WITH OVERCAST SKIES
OBSERVED ACROSS THE PLAINS EXCEPT FOR UNDER THE SUBSIDENCE AREA OF
THE UPPER LEVEL LOW.  AT THE SURFACE NORTHWEST WINDS HAVE STEADILY
INCREASED THROUGH THE DAY.

TONIGHT THE NORTHWEST WINDS WILL SLACKEN SOME IN THE EVENING THEN
GRADUALLY INCREASE THROUGH THE REST OF THE NIGHT AS COLD AIR
ADVECTION ALLOWS A SHALLOW MIXED LAYER TO DEVELOP AND MIX THE LOW
LEVEL JET DOWNWARD.  MEANWHILE ISENTROPIC LIFT WILL MOVE OVER THE
NORTHERN HALF OF THE AREA BEFORE SUNRISE BRINGING CHANCES FOR
SNOWFALL WITH IT.

TUESDAY ISENTROPIC LIFT CONTINUES TO INCREASE OVER THE NORTHERN HALF
OF THE AREA...REACHING A PEAK BY MID MORNING.  THOUGHT ABOUT GOING
100 PERCENT FOR SNOWFALL CHANCES BUT THETA-E LAPSE RATES ARE STILL
WELL ABOVE ZERO DESPITE THE GOOD LIFT...SO DECIDED TO CAP SNOWFALL
CHANCES AT 80. AM CURRENTLY ONLY ANTICIPATING LESS THAN 3 INCHES
OF SNOWFALL BY THE END OF THE DAY. MODELS HAVE A BAND OF UP TO 3
INCHES 20-30 MILES SOUTH OF WHAT IS FORECAST. NOT COMPLETELY SURE
WHY MODELS HAVE HIGHER SNOWFALL SOUTH OF THE BEST LIFT BUT DID
TREND THE SNOWFALL THAT DIRECTION SINCE ALMOST ALL DATA IS
TRENDING SLIGHTLY SOUTH.

PERHAPS THE BIGGEST THREAT WILL BE THE HIGH WINDS EXPECTED DURING
THE DAY AS THE MIXED LAYER CONTINUES TO DEEPEN AS WINDS ABOVE THE
SURFACE CONTINUE TO INCREASE.  MODELS INDICATE THE MIXED LAYER WILL
EXTEND TO AROUND 800MB OR SO ALONG/WEST OF A LEOTI TO GOODLAND AND
YUMA LINE.  THE HIGHEST GUSTS WILL BE OVER THE WEST HALF OF KIT
CARSON AND CHEYENNE COUNTIES REACHING SPEEDS OF 65 MPH BY NOON.
HAVE THE MOST CONFIDENCE FOR THESE LOCATIONS MEETING WARNING
CRITERIA SO HAVE ISSUED A WARNING ACCORDINGLY.  EAST OF THIS LINE A
STRONG GRADIENT EXISTS WHERE THE ENVIRONMENT WILL NOT MIX UP AS
HIGH...HOWEVER THE WINDS SPEEDS INCREASE TO THE EAST AS WELL.
THEREFORE HAVE DECIDED TO KEEP THE WATCH GOING AND LET THE NEXT
SHIFT TAKE ANOTHER LOOK TO SEE IF ANY ADDITIONAL COUNTIES NEED TO BE
ADDED TO THE WARNING.  DID CANCEL THE WATCH FOR DECATUR AND RED
WILLOW COUNTIES DUE TO HIGH CONFIDENCE THE HIGH WINDS WILL NOT BE
ABLE TO MIX DOWN TO THE GROUND.

A SECONDARY IMPACT FROM THE HIGH WINDS WILL BE THE REDUCED
VISIBILITIES FROM THE BLOWING SNOW.  AM EXPECTING VISIBILITIES TO BE
UNDER A MILE DURING THE MORNING...POSSIBLY UNDER A QUARTER MILE FOR
BRIEF PERIODS OF TIME...MAINLY NORTH OF HIGHWAY 24 AND WEST OF
HIGHWAY 83 WHERE THE SNOW IS MOST LIKELY. THOSE TRAVELING SHOULD
BE PREPARED FOR RAPIDLY CHANGING VISIBILITIES IN THE BLOWING SNOW
DURING THE MORNING. VISIBILITIES SHOULD IMPROVE DURING THE
AFTERNOON AS THE SNOWFALL ENDS FROM WEST TO EAST.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 230 PM MST MON DEC 22 2014

THE LONG TERM BEGINS WITH A STRONG BUT PROGRESSIVE UPPER LEVEL
TROUGH STRETCHING FROM THE WESTERN GREAT LAKES TO TEXAS. AS THIS
FEATURE MOVES OFF TO THE EAST...SHORT TERM RIDGING WILL TAKE PLACE
WEDNESDAY INTO EARLY THURSDAY RESULTING IN QUIET WEATHER WEDNESDAY
ALONG WITH SEASONAL TEMPERATURES. THE NEXT UPPER TROUGH WILL
APPROACH THE AREA FROM THE NORTHWEST THURSDAY INTO FRIDAY
RESULTING IN A STRENGTHENING LEE TROUGH AND ULTIMATELY A SURFACE
LOW OVER EASTERN COLORADO BY THURSDAY AFTERNOON. THE SURFACE LOW
WILL MOVE INTO CENTRAL AND FINALLY NORTHEAST KANSAS THURSDAY
NIGHT...PRODUCING LIGHT SNOW OVER NORTHWEST KANSAS THU NIGHT-FRI
MORNING. DUE TO THE SPEED OF THE SYSTEM IT WILL BE DIFFICULT TO
GET A LOT OF MOISTURE ENTRAINED INTO THE SYSTEM FOR OUR
AREA...WITH BETTER MOISTURE WORKING INTO THE SYSTEM EAST OF US. SO
BOTTOM LINE IS THAT CHRISTMAS DAY LOOKS PARTLY CLOUDY WITH
SEASONALLY MILD TEMPERATURES IN THE 40S WHILE ANY PRECIP POTENTIAL
HOLDS OFF UNTIL LATE THU NIGHT INTO FRIDAY. EVEN SO...GUIDANCE
DOES NOT SUGGEST A MAJOR SNOW EVENT.

THE LONGER TERM FOR NEXT WEEKEND LOOKS COOL AS A CANADIAN SURFACE
HIGH DROPS INTO THE AREA AND WEAK UPPER TROUGHINESS PREVAILS. THE
NEXT SHOT AT SIGNIFICANT PRECIPITATION WILL ARRIVE MONDAY AS THE
NEXT STRONG UPPER TROUGH MOVES THROUGH THE PROGRESSIVE UPPER FLOW.
AT THIS TIME ANYWAY...BOTH GFS AND THE EC LOOK FAIRLY SIMILAR IN
TERMS OF THE UPPER PATTERN MONDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1028 PM MST MON DEC 22 2014

LIGHT SNOW HAS MOVED INTO SW NEBRASKA AND AT LEAST TEMPORARILY
REDUCED VIS TO 3/4SM-2SM RANGE...AND AS UPSTREAM TRENDS AND SHORT
RANGE GUIDANCE INDICATES PREVAILING VIS SHOULD BE WITHIN VFR. I
ADDED TEMPO GROUP FOR IFR...WITH PREVAILING CONDITIONS DROPPING.
IT LOOKS LIKE THERE WILL BE A WINDOW FOR LIFR CONDITIONS AT KMCK
LATE TUESDAY MORNING...THOUGH CONFIDENCE IS CERTAINLY HIGHER
FURTHER SOUTH AND WEST WHERE STRONGER WINDS/BETTER PRECIP RATES
ARE PROGGED. LIGHT SNOW SHOULD BEGIN TO MOVE OVER THE KGLD
TERMINAL AFTER 09Z...WITH A LONGER PERIOD OF REDUCED VIS DUE TO
BLOWING SNOW AND MUCH STRONGER WINDS LATE MORNING THROUGH EARLY
AFTERNOON. CONDITIONS SHOULD IMPROVE AT BOTH TERMINALS BY LATE
AFTERNOON...THOUGH PREVAILING VFR MIGHT NOT OCCUR UNTIL AFTER 00Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WATCH FROM 6 AM CST TUESDAY THROUGH TUESDAY AFTERNOON
     FOR KSZ001-002-014-015-028-029.

     HIGH WIND WARNING FROM 5 AM MST /6 AM CST/ TO 5 PM MST /6 PM
     CST/ TUESDAY FOR KSZ013-027-041-042.

CO...HIGH WIND WARNING FROM 5 AM TO 5 PM MST TUESDAY FOR COZ090>092.

NE...HIGH WIND WATCH FROM 5 AM MST /6 AM CST/ TUESDAY THROUGH TUESDAY
     AFTERNOON FOR NEZ079-080.

&&

UPDATE...DR
SHORT TERM...JTL
LONG TERM...DLF
AVIATION...DR
Hazardous weather outlook, Dec 22, 3:02 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MST MON DEC 22 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232115-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
202 PM MST MON DEC 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TUESDAY A HIGH WIND WARNING IS IN EFFECT FOR COUNTIES ALONG AND
WEST OF A LEOTI TO GOODLAND AND YUMA LINE WHERE SUSTAINED WINDS OF
35 TO 50 MPH AND GUSTS UP TO 65 MPH ARE EXPECTED. EAST OF THIS
LINE WIND GUSTS UP TO 60 MPH ARE POSSIBLE WHERE A HIGH WIND WATCH
IS STILL IN EFFECT FOR THE MAJORITY OF THOSE COUNTIES. THE WIND
STRENGTH WILL DECLINE DURING THE LATE AFTERNOON FROM WEST TO EAST
ACROSS THE AREA.

BLOWING SNOW IS EXPECTED TUESDAY ALONG WITH THE HIGH WIND.
PROLONGED DURATIONS OF VISIBILITIES UNDER A MILE ARE EXPECTED DURING
THE MORNING MAINLY NORTH OF HIGHWAY 24 AND WEST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
WIND SPEED MEASUREMENTS OR ESTIMATES AND VISIBILITY REPORTS WILL
BE GREATLY APPRECIATED TOMORROW.

JTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Cheyenne

When
December 23, 1:00 AM CST to 6:00 PM CST
Where
Cheyenne forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Near zero visibilities reported across the county in rural areas. A semi was tipped over at the intersection of Highways 36 and 27 at Wheeler.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548201.